Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 22, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 11, 1998, 6:10 PM CDT for Holt County, Nebraska. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 1998, 6:10 PM CDT (23:10 UTC)
- Expired
- May 11, 1998, 7:15 PM CDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Holt County, NE
The radar
The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:33 PM CDT | Hail 1 | Chambers, NE | |
| May 11, 7:25 PM CDT | Hail 0.88 | Ewing, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
878 WUUS1 KLBF 112308 SVRLBF NEC089-120015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 610 PM CDT MON MAY 11 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 715 PM CDT * AT 614 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 10 MILES NORTH OF O NEILL TO JU EAST OF CHAMBERS. STORMS ARE MOVING TO THE NORTHEAST AT 20 MPH. * THIS LINE WILL REMAIN EAST OF HIGHWAY 281 IN EASTERN HOLT COUNTY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SLM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:10 PM CDT, 4 hours earlier.
Area forecast discussion, May 11, 2:10 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 210 PM CDT MON MAY 11 1998 THE MAIN FORECAST PROBLEM WITH THIS AFTERNOON'S FORECAST ISSUANCE IS THE POSSIBILITY OF THUNDERSTORMS IN THE FIRST PERIOD. AVN AND ETA FROM LAST NIGHT'S AND YESTERDAY MORNING'S RUNS APPEARS TO HAVE A HANDLE ON THE UPPER LEVEL AND SURFACE FEATURES AT 12Z THIS MORNING. THE NGM WAS A LITTLE FAST WITH THE LOW IN SOUTHEAST IDAHO AND SOUTHWEST WYOMING AND ITS ASSOCIATED SHORT WAVE TROUGH AND VORT MAX. HOWEVER, THE AVN SEEMS TO HAVE LOST TOUCH WITH THAT FEATURE BY 24 HOURS. AT THAT TIME IT HAS REDUCED THE CLOSED VORT MAX TO A PAIR OF LOBES AS THE SYSTEM MOVES INTO SOUTH DAKOTA. THE ETA AND THE NGM BOTH KEEP IT A FAIRLY STRONG CLOSED VORT MAX AS IT MOVES INTO SOUTHEAST SOUTH DAKOTA BY 12Z TUESDAY. THE SOLUTIONS OF BOTH THOSE MODELS ARE SIMILAR WITH THE TREATMENT OF THAT FEATURE. HOWEVER, CONVECTION COULD BE CONTAMINATING THE NGM/ETA A BIT; BUT, AM RELUCTANT TO DISCOUNT IT COMPLETELY SINCE CONVECTIVE PRECIPITATION IS THE PRIMARY RAIN PRODUCER WITH THIS REGIME. SO, FOR THE EARLY PERIODS, I PREFER A COMBINATION OF THE ETA AND NGM. TOWARD THE END OF THE FORECAST PERIOD, THE AVN/MRF SEEMS TO BE OKAY OVERALL. SINCE THE AVN SEEMS TO BE DOING BETTER THAN THE ECM IN THE MEDIUM RANGE (I.E., 60 HOURS AND BEYOND), I FAVOR THE AVN/MRF IN THE LAST PERIOD AND THE END OF THE THIRD PERIOD OF THE FORECAST. IN FACT, IT APPEARS THAT THE 60H AVN FORECAST FROM LAST NIGHT IS BETTER FOR 12Z WEDNESDAY THAN THE 48H FORECAST FROM THIS MORNING. ALSO, LAST NIGHT'S DAY 3 MRF IS A LITTLE SLOWER THAN THIS MORNING'S 60 HOUR AVN FORECAST WITH A MONTANA UPPER LEVEL LOW, AND THE SLOWER FORECAST SOLUTIONS HAVE BEEN DOING WELL WITH THIS PATTERN. BOTH THE NGM AND ETA KEEP PRECIPITATION IN THE CENTRAL AND WESTERN NEBRASKA LATER THAN THE CURRENT FORECAST INDICATES. IN FACT, THEY BOTH KEEP PRECIPITATION IN THOSE AREAS UNTIL AROUND MIDNIGHT TONIGHT. SINCE CLOUDINESS IS KEEPING TEMPERATURES DOWN IN MOST OF OUR UPDATE AREA, I RECOMMEND DROPPING THE "POSSIBLE SEVERE" WORDING EXCEPT IN THE EASTERN PART OF THE LBF UPDATE AREA. CLEARING IS THEN LIKELY OVER ALL BUT THE NORTH CENTRAL ZONES BY 12Z. THEY WILL PROBABLY CLEAR OUT BY LATE TUESDAY MORNING. LITTLE TEMPERATURE CHANGE IS INDICATED BY THICKNESS OR 850MB TEMPERATURES BETWEEN TODAY AND TUESDAY. HOWEVER...THE INCREASED SUNSHINE SHOULD ALLOW TEMPERATURES TO CLIMB INTO THE 70S THROUGHOUT THE NORTH PLATTE UPDATE AREA. ON WEDNESDAY THOUGH, THE AVN IS INDICATING 60M THICKNESS FALLS THROUGH CENTRAL AND WESTERN NEBRASKA. LOW LEVEL WARM ADVECTION IS INDICATED WITH THE WIND SHIFTING AROUND TO THE WEST; SO, IT APPEARS THAT MOST OF THE COLD ADVECTION WILL BE IN THE MID LEVELS. IN SUMMARY, EXCEPT FOR HOLDING THE HIGHER PROBABILITIES INTO THIS EVENING, THE PRESENT FORECAST LOOKS OKAY. SUGGESTED CCF PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS CONTAINED WITHIN THE PRODUCT OMAZFPNE. LBF BB 046/074 043/077 045 49600 VTN BB 048/073 045/075 046 49600 OGA BB 046/074 044/077 046 49600 IML BB 047/075 045/079 047 49600 BBW BB 047/073 044/076 046 49720 ANW BB 048/073 045/075 046 49720 ONL BB 048/073 045 074 047 49720 SPRINGER
In the hours before
Special weather statement, May 11, 2:57 PM CDT, 3 hours 13 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-121200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 300 PM CDT (200 AM MDT) MON MAY 11 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER GROUPS IN NORTH CENTRAL NEBRASKA SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON... SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EVENING OVER PORTIONS OF WESTERN AND OVER MUCH OF NORTH CENTRAL NEBRASKA. THE GREATEST RISK OF SEVERE WEATHER IS EAST OF A LINE EXTENDING FROM VALENTINE THROUGH NORTH PLATTE TO IMPERIAL. THUNDERSTORMS COULD PRODUCE SOME LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND EVNING. THESE STORMS ARE NOT LIKELY TO PRODUCE TORNADOES...HOWEVER ISOLATED TORNADOES ARE POSSIBLE EAST OF A LINE EXTENDING FROM AINSWORTH TO BROKEN BOW. STRONG WINDS AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM OVER NORTHEAST COLORADO WILL CONTINUE TO PULL ABUNDANT MOISTURE NORTH FROM THE SOUTHERN PLAINS. A COOL FRONT WILL DROP SOUTHEAST THIS AFTERNOON ACROSS WESTERN AND CENTRAL NEBRASKA AS A VERY STRONG UPPER LEVEL SYSTEM MOVES INTO THE AREA. THE COMBINATION OF THESE TWO WILL LIKELY MAKE FOR SEVERE THUNDERSTORM DEVELOPMENT ALONG AND AHEAD OF THE FRONT ACROSS PORTIONS OF WESTERN NEBRASKA EARLY THIS AFTERNOON...AND ACROSS NORTH CENTRAL NEBRASKA BY LATE AFTERNOON INTO THIS EVENING. THE THREAT OF SEVERE WEATHER SHOULD DIMINISH IF NOT END OVER THE OUTLOOK AREA WEST OF A VALENTINE TO NORTH PLATTE LINE BY 800 PM CDT (700 PM MDT)...AND END OVER NORTH CENTRAL NEBRASKA BY MIDNIGHT CDT AS DRIER AIR MOVES INTO THE NEBRASKA AREA BEHIND THE COLD FRONT. SLM
Local storm report, May 11, 5:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CDT MON MAY 11 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 12 SSE MASON CITY NE 0.75 INCH HAIL
05/11/98 CUSTER 10 MINUTES OF
HAIL...GROUND WHITE
SLMLocal storm report, May 11, 5:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CDT MON MAY 11 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 12 SSE MASON CITY NE 0.75 INCH HAIL
05/11/98 CUSTER 10 MINUTES OF
HAIL...GROUND WHITE
SLMThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 5:39 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 36 min |
| May 11, 6:13 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.